Montana, 2010

Damaging Winds in Montana, August 26, 2010

August 26, 2010 · NWS MSO · 2 events in 2 counties and zones

Severe thunderstorms across western Montana produced wind damage in portions of southwest Montana. Trees were toppled and power lines knocked down with a few properties reporting damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

Severe thunderstorms across western Montana produced wind damage in portions of southwest Montana. Trees were toppled and power lines knocked down with a few properties reporting damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Aug 26, 1:24 PM MST, 5 hours 10 minutes earlier.

Area forecast discussion, Aug 26, 1:24 PM MST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
224 PM MDT THU AUG 26 2010

...STRONG WINDS AND ISOLATED DRY THUNDERSTORMS WITH COLD FRONT THIS EVENING...
...MUCH COOLER FRIDAY THROUGH WEEKEND...

.DISCUSSION...A STRONG COLD FRONT WILL MOVE ACROSS NORTHCENTRAL
IDAHO AND WESTERN MONTANA LATE THIS AFTERNOON AND EVENING AND
PRODUCE SIGNIFICANT WINDS. THE STRONGEST WINDS SHOULD BE IN THE CAMAS
PRAIRIE AREA AND WESTERN MONTANA FROM ABOUT PLAINS TO MISSOULA TO
OVANDO AND SOUTHWARD TO BUTTE AND SALMON. THE WINDS WILL PEAK AS
THE COLD FRONT PASSES...WHICH SHOULD BE AROUND 4 PM PDT
GRANGEVILLE...6 TO 8 PM MDT MISSOULA AND KALISPELL AND 8 TO 10 PM
BUTTE AND SALMON. THERE IS ALSO JUST ENOUGH HIGH LEVEL MOISTURE
ASSOCIATED WITH THIS FRONTAL SYSTEM TO SUPPORT A FEW DRY
THUNDERSTORMS. DRY STORMS...MEANING PRECIPITATION SHOULD RANGE FROM A
FEW SPRINKLES TO A FEW HUNDRETHS OF AN INCH AT THE MOST.
BECAUSE THE LOW LEVELS OF THE ATMOSPHERE ARE SO DRY...STRONG
GUSTS ARE POSSIBLE NEAR ANY CONVECTION.

A MUCH COOLER...BUT GENERALLY DRY AIR MASS WILL FLOOD INTO THE
REGION LATER TONIGHT WITH TEMPERATURES 20 TO 30 DEGREES COOLER
FRIDAY. A RELATIVELY STRONG WESTERLY FLOW ALOFT WILL SUPPORT
BREEZY WEST WINDS FRIDAY.

AN UPPER TROUGH OF LOW PRESSURE WILL DEEPEN OVER WASHINGTON AND
OREGON SATURDAY AND SUNDAY. AS THIS OCCURS...MORE AND MORE
MOISTURE SHOULD BE DIRECTED NORTHWARD OVER WESTERN MONTANA.
MANY AREAS COULD SEE A WETTING RAIN SUNDAY...ESPECIALLY WESTERN
MONTANA. SNOW LEVELS SHOULD ALSO LOWER ENOUGH TO SUPPORT SOME
LIGHT ACCUMULATION IN THE HIGHEST TERRAIN...ABOVE ABOUT 8000 FEET.

FOR THE BEGINNING OF NEXT WEEK...COOLER TEMPERATURES ALONG WITH
SOME SHOWERS ARE EXPECTED AS THE AREA REMAINS UNDER THE INFLUENCE
OF THE DIGGING TROUGH. MODELS ARE STILL IN DISAGREEMENT AS TO
PLACEMENT OF PRECIPITATION. THE PACIFIC TROUGH EVENTUALLY SWINGS
THROUGH THE NORTHERN ROCKIES TUESDAY...LEAVING WEST TO NORTHWEST
FLOW OVER THE AREA.

&&

.AVIATION...AN APPROACHING COLD FRONT WILL CAUSE INCREASING
SOUTHWEST WINDS ACROSS THE NORTHERN ROCKIES THIS AFTERNOON. THE
FRONT WILL CROSS THE REGION LATE THIS AFTERNOON THROUGH MID
EVENING TURNING THE WINDS TO THE WEST. SURFACE GUSTS TO 35 TO 45 MPH
ARE POSSIBLE WITH THE FRONTAL PASSAGE. A FEW HIGH BASED
THUNDERSTORMS ARE ALSO POSSIBLE WITH THIS FEATURE...MOSTLY FOCUSED
ON THE HIGHER TERRAIN NEAR KSMN AND KBTM. WINDS WILL DIMINISH IN SPEED
OVERNIGHT...BUT WILL NOT SETTLE COMPLETELY AS THE PRESSURE
GRADIENTS REMAINS TIGHTENED THROUGH FRIDAY.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT BITTERROOT/SAPPHIRE
     MOUNTAINS...MISSOULA/BITTERROOT VALLEYS.

     WIND ADVISORY FROM 5 PM THIS AFTERNOON TO MIDNIGHT MDT TONIGHT
     BITTERROOT/SAPPHIRE MOUNTAINS...BUTTE/BLACKFOOT REGION...
     MISSOULA/BITTERROOT VALLEYS.

     RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT BUTTE/BLACKFOOT
     REGION.

     RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT FLATHEAD/MISSION
     VALLEYS...KOOTENAI/CABINET REGION...LOWER CLARK FORK
     REGION...POTOMAC/SEELEY LAKE REGION...WEST GLACIER REGION.

     LAKE WIND ADVISORY UNTIL MIDNIGHT MDT TONIGHT FLATHEAD/MISSION
     VALLEYS.

ID...RED FLAG WARNING UNTIL 3 AM MDT FRIDAY EASTERN LEMHI COUNTY...
     WESTERN LEMHI COUNTY.

     WIND ADVISORY FROM 8 PM THIS EVENING TO MIDNIGHT MDT TONIGHT
     EASTERN LEMHI COUNTY.

     WIND ADVISORY UNTIL 8 PM PDT THIS EVENING LOWER HELLS
     CANYON/SALMON RIVER REGION.

     RED FLAG WARNING UNTIL 10 PM PDT THIS EVENING NORTHERN
     CLEARWATER MOUNTAINS...OROFINO/GRANGEVILLE REGION.

     WIND ADVISORY UNTIL 8 PM PDT THIS EVENING OROFINO/GRANGEVILLE
     REGION.

     RED FLAG WARNING UNTIL 1 PM PDT THIS AFTERNOON LOWER HELLS
     CANYON/SALMON RIVER REGION...SOUTHERN CLEARWATER MOUNTAINS.

     RED FLAG WARNING FROM 8 PM TO 11 PM PDT THIS EVENING LOWER HELLS
     CANYON/SALMON RIVER REGION.

     RED FLAG WARNING FROM 10 PM THIS EVENING TO 2 AM PDT FRIDAY
     SOUTHERN CLEARWATER MOUNTAINS.

&&

SHORT TERM...BAUCK
LONG TERM....KOLATA
AVIATION...BAUCK

In the hours before

Special weather statement, Aug 26, 2:59 PM MST, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
359 PM MDT THU AUG 26 2010

IDZ006-009-010-MTZ005-006-262245-
EASTERN LEMHI COUNTY-SOUTHERN CLEARWATER MOUNTAINS-WESTERN LEMHI
COUNTY-
BITTERROOT/SAPPHIRE MOUNTAINS-MISSOULA/BITTERROOT VALLEYS-
359 PM MDT THU AUG 26 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RAVALLI...SOUTHWESTERN
GRANITE...NORTHWESTERN LEMHI AND SOUTHEASTERN IDAHO COUNTIES UNTIL
445 PM MDT/345 PM PDT/...

AT 357 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF
NORTH FORK TO 10 MILES SOUTHEAST OF GIBBONSVILLE TO 9 MILES EAST OF
WISDOM...AND MOVING EAST AT 50 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...GIBBONSVILLE...
CONNER...HALE GULCH EAST OF SHOUP...DARBY...CHINA BAR AND LEHMI CREEK
IN 2007 BURN AREA...CARMEN...LOST TRAIL PASS...SULA AND SHOUP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4480 11480 4489 11473 4517 11473 4518 11515
      4546 11547 4620 11379 4593 11351 4586 11354
      4582 11373 4573 11381 4575 11387 4566 11392
      4558 11379 4552 11382 4551 11376 4542 11377
      4525 11367 4518 11396
TIME...MOT...LOC 2159Z 250DEG 45KT 4534 11403 4546 11375
          4558 11323
Special weather statement, Aug 26, 4:05 PM MST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
505 PM MDT THU AUG 26 2010

IDZ009-010-270000-
EASTERN LEMHI COUNTY-WESTERN LEMHI COUNTY-
505 PM MDT THU AUG 26 2010

...SIGNIFICANT WEATHER ADVISORY FOR LEMHI COUNTY UNTIL 600 PM MDT...

AT 500 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS 7 MILES SOUTHWEST OF SALMON...MOVING NORTHEAST AT
45 MPH.

WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SALMON...HALE GULCH
EAST OF SHOUP...NORTH FORK...GIBBONSVILLE...TENDOY...SHOUP...BAKER
AND CARMEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4444 11345 4447 11379 4473 11410 4473 11421
      4485 11421 4457 11448 4464 11473 4472 11482
      4511 11474 4533 11455 4544 11433 4561 11381
      4532 11373 4504 11344 4488 11346 4476 11312
      4445 11299 4438 11278 4421 11281 4422 11330
TIME...MOT...LOC 2304Z 220DEG 37KT 4513 11397
Special weather statement, Aug 26, 4:47 PM MST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
547 PM MDT THU AUG 26 2010

IDZ006-MTZ005-006-270015-
SOUTHERN CLEARWATER MOUNTAINS-
BITTERROOT/SAPPHIRE MOUNTAINS-MISSOULA/BITTERROOT VALLEYS-
547 PM MDT THU AUG 26 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RAVALLI AND EASTERN
IDAHO COUNTIES UNTIL 615 PM MDT/515 PM PDT/...

AT 542 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES SOUTHWEST OF CONNER...OR 33 MILES SOUTH
OF HAMILTON...MOVING NORTHEAST AT 50 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CONNER...DARBY AND
SULA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4618 11392 4603 11384 4594 11368 4566 11433
      4581 11453
TIME...MOT...LOC 2347Z 229DEG 44KT 4582 11422
Special weather statement, Aug 26, 5:02 PM MST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
602 PM MDT THU AUG 26 2010

IDZ006-MTZ004>006-270030-
SOUTHERN CLEARWATER MOUNTAINS-
BITTERROOT/SAPPHIRE MOUNTAINS-LOWER CLARK FORK
REGION-MISSOULA/BITTERROOT VALLEYS-
602 PM MDT THU AUG 26 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RAVALLI...SOUTHERN
MISSOULA AND NORTHEASTERN IDAHO COUNTIES UNTIL 630 PM MDT/530 PM
PDT/...

AT 554 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES WEST OF FLORENCE...OR 24 MILES SOUTHWEST
OF MISSOULA...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE THE TOWNS OF FLORENCE
AND LOLO...AND HIGHWAY 93 BETWEEN FLORENCE AND LOLO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4688 11408 4672 11378 4652 11424 4662 11443
TIME...MOT...LOC 0001Z 221DEG 27KT 4663 11423
Special weather statement, Aug 26, 5:31 PM MST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
631 PM MDT THU AUG 26 2010

IDZ006-MTZ005-006-270100-
SOUTHERN CLEARWATER MOUNTAINS-
BITTERROOT/SAPPHIRE MOUNTAINS-MISSOULA/BITTERROOT VALLEYS-
631 PM MDT THU AUG 26 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RAVALLI...SOUTHWESTERN
GRANITE AND EASTERN IDAHO COUNTIES UNTIL 700 PM MDT/600 PM PDT/...

AT 624 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 17 MILES SOUTHWEST OF CONNER...OR 34 MILES SOUTH
OF HAMILTON...MOVING NORTHEAST AT 65 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HIGHWAY 93 BETWEEN
HAMILTON AND SULA...AND THE TOWNS OF CONNER...DARBY...AND COMO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4628 11394 4597 11365 4571 11435 4585 11452
TIME...MOT...LOC 0031Z 228DEG 56KT 4586 11431
Special weather statement, Aug 26, 6:30 PM MST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
730 PM MDT THU AUG 26 2010

IDZ006-MTZ005-006-270215-
SOUTHERN CLEARWATER MOUNTAINS-
BITTERROOT/SAPPHIRE MOUNTAINS-MISSOULA/BITTERROOT VALLEYS-
730 PM MDT THU AUG 26 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RAVALLI...SOUTHWESTERN
GRANITE AND EASTERN IDAHO COUNTIES UNTIL 815 PM MDT/715 PM PDT/...

AT 624 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS 21 MILES WEST OF CONNER...OR 33
MILES SOUTHWEST OF HAMILTON...MOVING NORTHEAST AT 50 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HIGHWAY 93 BETWEEN
HAMILTON AND CONNER...AS WELL AS THE TOWNS OF
HAMILTON...CONNER...DARBY...AND COMO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4637 11403 4604 11367 4580 11438 4599 11465
TIME...MOT...LOC 0129Z 233DEG 44KT 4588 11448

The radar

The Missoula radar (KMSX), 160 km away, was scanning. The volume nearest the first event began at 01:35 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Silver Bow

When
August 26, 6:34 PM MST to 7:00 PM MST
Where
Silver Bow County, 0.39 mi NW of Butte
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
46.004, -112.535

Large trees fell across roadways and power lines were knocked down in portions of Butte. A few small grass fires were reported from the downed power lines.

Thunderstorm Wind, Ravalli

When
August 26, 7:25 PM MST to 7:40 PM MST
Where
Ravalli County, 0.84 mi NW of Stevensville
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
46.510, -114.090

An amateur radio operator reported a wind gust to 58 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2010Every state in 2010This day in weather historyWarnings in Montana, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258062, 258061.